Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 227, NWS Bismarck, ND

August 24, 2001Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 24, 2001, 10:46 PM CDT for Wells County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 24, 2001, 10:46 PM CDT (03:46 UTC)
Expired
Aug 24, 2001, 11:30 PM CDT
In force
44 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wells County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2557 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

495 
WUUS53 KBIS 250347
SVRBIS
NDC103-250430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1046 PM CDT FRI AUG 24 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 1130 PM CDT

* AT 1046 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF HAMBERG...OR ABOUT 41 MILES
  SOUTHWEST OF DEVILS LAKE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BREMEN AT 1055 PM CDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4776 9957 4758 9954 4754 9930 4781 9933

RS LEBLANG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:00 PM CDT, 7 hours 46 minutes earlier.

Area forecast discussion, Aug 24, 3:00 PM CDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT FRI AUG 24 2001

CD FNT ACRS WRN ND WL MV EWD THRU CWA THIS EVENING AND ERLY TNT.
LATEST MSAS AND SFC OBS SHW FNT E OF ISN TO JUST WEST OF DIK INTO
EXTRM SWRN ND. PROBLEMS WI FCST COVER THE POTENTIAL FOR TSTMS.

ETA/AVN RUNS THIS AM WERE CLOSE ON HANDLING THIS FNT WI THE ETA
JUST A BIT FASTER THAN THE AVN. THE DIFFERENCE BEING THAT THE ETA
BUILDS IN THE SFC HIGH INTO THE REGION FASTER THAN THE AVN. THIS
SEEMS TO BE THE CASE THIS SUMMER. I FAVOR AN AVN SOLN TO THE FCST.
BOTH MODELS SHW A BETTER RH FIELD IN THE ERN PART OF THE STATE THAN
IN THE CNTRL AREAS. LOOKING AT LATEST VIS SAT PICS THERE IS
SOME CLD DVLPMT ACRS THE NCNTRL AREA ATTM WI BETTER DYNAMICS AND
RH IN SERN SASK INTO SRN MANITOBA WI ONGOING CONVECTION. AS THE FNT
CONTINUES TO MV EWD I AM TIMING THE FROPA THRU MOT BY 17Z...BIS BY
00Z AND JMS BY 04Z. DUE TO SHARP NATURE OF CD FNT AND WSHIFT I
BELIEVE ANY CHC OF TSTMS WL BE CONFINED ALONG THE FNT...ESP IN THE
NCNTRL AND ECNTRL AREAS. THIS AMS SOUNDING SHWD CAPES OF 1573 J/KG
AND A LI OF -4 IN BIS. MODEL CAPES SHW THIS FIELD SHIFTING EAST WI
THE FNT AND BETTER POTENTIAL FOR TSTMS IN NE AND ERN ND TNT. MODEL
LIS WERE PROGGED TO INC TO -5 IN CNTRL ND AHEAD OF FNT THIS
EVENING...THUS THE CHC OF TSTMS. CURRENT SUNNY SKIES WERE HEATING
THE ATMOSPHERE NICELY AND WL AID THE DESTABILIZATION INTO THE
EVENING. MY PRESENT THINKING IS TO PUT 30 POPS IN MOT AND 20 POPS IN
BIS WI 30 POPS IN JMS AREA FOR THIS EVENING. THEN WI FROPA SKIES
WL CLEAR OUT TNT AS NRN ROCKIES HIGH PRESSURE SYSTEM BUILDS IN
GRADUALLY INTO SAT. SKIES WL BE SUNNY IN MOST AREAS ON SAT WI
BASICALLY CLEAR CONDITIONS SAT NIGHT. SUNDAY THE SFC HIGH MVS
EAST AND SOUTH WINDS DVLP WI SOME RETURN MOIST. NXT FEATURE
APRS TO BE A WK FNT OR TROF MVG IN THE FLOW ACRS ND LATER SUNDAY.
WITH MOISTURE PROGGED TO BE WEAK...I AM LEANING TOWARDS A DRY
FROPA WI A FEW CLDS POSSIBLE THEN. AS FAR AS TEMPS GO...PREVIOUS
MAX/MIN FCST SEEMS REASONABLE AND IN LINE WI NEW MODEL GUIDANCE
THROUGH THE WEEKEND AND ONLY MADE MINOR ADJUSTMENTS.

IN THE LONGER TERM...CURRENT LARGE UPPER HIGH WHICH COVERS MUCH
OF SRN US IS PROGGED TO RELOCATE TO THE SW US BY MID NXT WEEK
WHICH WL ALLOW FOR L/W TROF TO DVLP OVR ERN US THEN. THIS LOOKS
TO BE A PATTERN CHANGE AND WL LEAD TO NW FLOW AND COOLER TEMPS
FOR THE MIDDLE OF NXT WEEK. CHCS OF PCPN LOOK TO BE SMALL AND
CONFINED TO TUESDAY AND WEDNESDAY AND THUS CHANGED THIS WORDING
IN THE EXTENDED.

.BIS...NONE.
JENSEN

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.